Alert archive / Texas / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS El Paso, TX

July 28, 2011El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 28, 2011, 7:54 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2011, 7:54 PM MDT (01:54 UTC)
Expired
Jul 28, 2011, 9:30 PM MDT
In force
96 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 80 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:00 PM MDTFLASH FLOODTornillo, TXFLOODING IN TORNILLO NEAR RAILROAD AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3248 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WGUS54 KEPZ 290154
FFWEPZ
TXC141-229-290330-
/O.NEW.KEPZ.FF.W.0015.110729T0154Z-110729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
754 PM MDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM MDT

* AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  FABENS...
  TORNILLO...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3132 10595 3135 10596 3138 10600 3139 10609
      3146 10621 3154 10626 3164 10616 3157 10586
      3131 10593

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:58 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 2:58 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT THU JUL 28 2011

.SYNOPSIS...
DEEP EAST TO SOUTHEAST FLOW WILL KEEP SUMMERTIME MONSOON MOISTURE
OVER THE BORDERLAND THROUGH THE WEEKEND. EACH DAY AREA MOUNTAINS
WILL CONTINUE TO SEE SCATTERED AFTERNOON STORM BUILDUPS FOLLOWED
BY LOWLAND STORMS LATER IN THE AFTERNOON AND EVENING. AN UPPER
DISTURBANCE WILL TRACK INTO THE REGION TOMORROW MORNING. WE COULD
SEE AN INCREASE IN STORM DEVELOPMENT FRIDAY AS THIS SYSTEM PASSES
OVER HEADING WEST. THE REMNANT MOISTURE OF TROPICAL STORM DON WILL
LIKELY MOVE INTO THE BORDERLAND LATE SATURDAY AND HELP TO GENERATE
ADDITIONAL STORMS SATURDAY NIGHT THROUGH SUNDAY. MONDAY AND BEYOND
HIGH PRESSURE WILL SETTLE OVER SOUTHERN NEW MEXICO AND FAR WEST
TEXAS. THIS WILL BRING WARMER TEMPERATURES AND FEW STORMS FOR NEXT
WEEK.

&&

.DISCUSSION...
HIGH PRESSURE HAS CONVERGED OVER THE SOUTHEAST STATES WITH A RIDGE
EXTENDING WEST OVER THE SOUTHWEST U.S. THE PREVALENT WEST COAST
TROUGH REMAINS TO OUR NW. THE RESULT IS MORE OF THE SAME...WITH A
DEEP MONSOONAL MOISTURE PLUME THROUGH THE HEART OF THE FORECAST
AREA. MORNING SOUNDINGS WERE QUITE UNSTABLE AND MOIST. THE REGION
IS NEAR 1.25" PW WITH PLENTY OF INSTABILITY DUE TO OROGRAPHIC LIFT
AND SURFACE HEATING. THUS...EXPECTING MORE SCATTERED SHOWER AND
THUNDERSTORM COVERAGE ACROSS THE ZONES THIS EVENING. STORM
STEERING FLOW HAS PICKED UP A BIT...BUT STILL SLOW ENOUGH FOR
HEAVY RAIN AND ISOLATED FLASH FLOODING.

LATE TONIGHT/FRIDAY MORNING AN INVERTED TROUGH...CURRENTLY OVER
CENTRAL TX...ROLLS INTO THE REGION FROM THE EAST. DYNAMICS ALOFT
SHOULD BE ON THE INCREASE A PVA/MINOR COOL POOL ALOFT MOVE WEST
OVER THE FORECAST AREA. EXPECT SOME EARLY CONVECTIVE ACTIVITY
TOMORROW WITH A FOCUS OUT WEST IN THE AFTERNOON HOURS. COULD SEE A
SLIGHT INCREASE IN SEVERE STORMS WITH POTENTIAL FOR LARGER HAIL AS
A DRY/COOL SLOT ALOFT MOVES OVER TO INCREASE LOFT AND BUOYANCY.

AFTER A SHORT REPRIEVE SATURDAY...IT IS POSSIBLE THAT THE AREA
WILL SEE A SECOND UPSHOT IN STORM ACTIVITY AS THE WEAKENED REMNANT
AND ASSOCIATED MOISTURE OF TS DON MOVES OVER THE REGION. CURRENT
MODEL CONSENSUS IS WEAK...SO EXACT TRACK...STRENGTH...AND TIMING
IS QUITE UNCERTAIN. CURRENT PROGS SHOW AN INFLUX OF MOISTURE LATE
SATURDAY INTO SUNDAY WITH THIS WEAK SYSTEM. THUS MAY SEE AN
INCREASE IN STORMS LATE SATURDAY THROUGH SUNDAY...AGAIN WEST ZONES
LOOK FAVORED OVER EAST ZONES. WITH DEEPER MOISTURE EXPECTED THE
SVR THREAT WILL LOWER AT THE EXPENSE OF A HEIGHTENED FLOOD THREAT.

MONDAY ONWARD MODELS INDICATE THE UPPER HIGH CENTERING CLOSER TO
NM. THIS SHOULD ALLOW FOR TEMPERATURES TO CREEP BACK TO NEAR OR
ABOVE 100 DEGREES ACROSS THE LOWLANDS. IT ALSO SUGGEST THAT OUR
MOISTURE LEVELS WILL DECREASE AS STABILITY ALOFT INCREASES...MAKING
FOR MUCH REDUCED CHANCES FOR PRECIPITATION. DURING THIS PERIOD IT
APPEARS BEST PRECIPITATION CHANCES WILL BE OVER THE GILA REGION
WITH LEAST CHANCES OVER FAR WEST TEXAS.

14-BIRD

&&

.AVIATION...VALID 29/00Z-30/00Z.
MOSTLY VFR WITH LIGHT WINDS THIS EVENING INTO THURSDAY AFTERNOON.
HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING INTO TONIGHT...AND AGAIN WEDNESDAY AFTERNOON. AREAS OF MVFR
AND IFR CEILINGS AND VISIBILITIES ARE LIKELY NEAR ANY SHOWERS AND
THUNDERSTORMS...ALONG WITH GUSTY WINDS AND POSSIBLY SMALL HAIL.
EXPECT VSBY <1SM TSRAGS WITH SCT-BKN050-080 SCT-BKN120-150 AND
SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT.  THUNDERSTORMS WILL
FAVOR HIGH TERRAIN AREAS...BUT ALSO AREAS NEAR/EAST OF THE RIO
GRANDE THIS EVENING...AND AREAS WEST OF THE RIO FRIDAY EVENING.

25-HARDIMAN

&&

.FIRE DISCUSSION...
AN UPPER TROPOSPHERIC LOW WILL APPROACH THE AREA FRIDAY...AND
IS EXPECTED TO RESULT IN AN UPTICK IN THUNDERSTORM COVERAGE.
SATELLITE PW ESTIMATES INDICATE SOME DRYING/SUBSIDENCE OVER THE
WESTERN GULF OF MEXICO BETWEEN THIS FEATURE AND T.S. DON.  THIS
MAY RESULT IN A SLIGHT DECREASE IN PRECIP COVERAGE SATURDAY.
MOISTURE MAY INCREASE SUNDAY INTO MONDAY DEPENDING ON THE TRACK
OF DONS REMNANT MOISTURE.  OTHERWISE EXPECT LIGHT WINDS THROUGH
THE PERIOD EXCEPT NEAR THUNDER-STORMS...AND EXCELLENT OVERNIGHT
RH RECOVERY.

25 - HARDIMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  75  94  75 /  30  30  20  20  20
SIERRA BLANCA TX        71  94  71  94  71 /  30  30  20  20  30
LAS CRUCES              72  95  73  93  73 /  30  30  20  20  30
ALAMOGORDO              71  96  70  94  70 /  40  30  30  20  20
CLOUDCROFT              52  73  50  71  49 /  40  50  20  40  40
TRUTH OR CONSEQUENCES   70  95  70  92  70 /  30  30  30  30  30
SILVER CITY             63  86  62  83  61 /  30  50  30  40  40
DEMING                  71  95  71  94  71 /  30  30  30  20  30
LORDSBURG               71  95  70  96  71 /  30  40  40  20  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/25
Hazardous weather outlook, Jul 28, 11:11 AM MDT, 8 hours 43 minutes before
1HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT THU JUL 28 2011

NMZ022>025-030>032-TXZ055-056-291715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ATMOSPHERIC MOISTURE REMAINS MORE THAN ADEQUATE FOR DAYTIME HEATING
TO DESTABILIZE THE ENVIRONMENT AND CREATE YET ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS ACROSS ALL PORTIONS OF SOUTHERN
NEW MEXICO AND FAR WEST TEXAS. WITH HIGH PRESSURE ALOFT THERE ARE NO
DISCERNIBLE IMPULSES TO FOCUS STORM DEVELOPMENT ON...SO A BROADBRUSH
OF SCATTERED AFTERNOON MOUNTAIN STORMS FOLLOWED BY A FILLING IN OF
SCATTERED LOWLAND STORMS SEEMS MOST APPROPRIATE. SLOW STORM MOTION
AND ABUNDANT MOISTURE WILL AGAIN ALLOW FOR AREAS OF HEAVY RAIN AND
POSSIBLE FLASH FLOODING. A FEW STORM MAY BECOME SEVERE WITH THE MAIN
THREAT BEING DOWNBURST OF STRONG STORM OUTFLOW WINDS. SMALL HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER IMPULSE WILL ARRIVE FRIDAY AND KEEP STORM CHANCES FOR ALL
ZONES. OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND. TROPICAL STORM DON MAY MOVE TOWARD THE
REGION...BRINGING SOME ADDITIONAL MOISTURE AND DYNAMICS TO THE
REGION LATE IN THE WEEKEND.  THIS COULD MEAN AN INCREASE IN STORM
CHANCES WITH HEAVY RAIN AND POSSIBLE FLOODING. NEXT WEEK IT APPEARS
THAT HIGH PRESSURE WILL SETTLE OVER THE REGION. THIS WILL BRING HOT
TEMPERATURES BACK AND TRIM THUNDERSTORM OCCURRENCE BACK TO ISOLATED
ACROSS THE LOWLANDS.  IT APPEARS THE CHANCE OF FLOODING RAIN WILL
DIMINISH FOR MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

BIRD

In the hours before

Special weather statement, Jul 28, 4:55 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT THU JUL 28 2011

NMZ023-032-282345-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
455 PM MDT THU JUL 28 2011

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN DONA ANA AND
SOUTHERN SIERRA COUNTIES THROUGH 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF HATCH...MOVING NORTHWEST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CABALLO...
  GARFIELD...
  DERRY...
  ARREY...
  CABALLO LAKE STATE PARK...

NOVLAN
Special weather statement, Jul 28, 7:41 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
741 PM MDT THU JUL 28 2011

TXZ055-056-290230-
EL PASO TX-HUDSPETH TX-
741 PM MDT THU JUL 28 2011

...STRONG THUNDERSTORMS THREATENING HUDSPETH AND EL PASO COUNTIES
THROUGH 830 PM MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS IN HUDSPETH AND EL PASO COUNTIES. ONE
PARTICULARLY STRONG STORM  WAS LOCATED 16 MILES EAST OF
FABENS...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH IN
LESS THAN ONE HOUR IS POSSIBLE IN A FEW AREAS.

AREAS OF BLOWING DUST WILL LIKELY TO OCCUR AHEAD OF SOME OF THESE
THIS STORM WITH STRONG OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS
ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  HORIZON CITY...
  FABENS...
  SIERRA BLANCA...
  FORT HANCOCK...
  CORNUDAS...
  LOMA LINDA...
  ESPERANZA...
  ACALA...
  QUITMAN CANYON...
  HUECO TANKS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Jul 28, 7:47 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
747 PM MDT THU JUL 28 2011

TXZ055-056-290230-
EL PASO TX-HUDSPETH TX-
747 PM MDT THU JUL 28 2011
COR

...STRONG THUNDERSTORMS THREATENING HUDSPETH AND EL PASO COUNTIES
THROUGH 830 PM MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS IN HUDSPETH AND EL PASO COUNTIES. ONE
PARTICULARLY STRONG STORM  WAS LOCATED 16 MILES EAST OF
FABENS...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH IN
LESS THAN ONE HOUR IS POSSIBLE IN A FEW AREAS.

AREAS OF BLOWING DUST WILL LIKELY OCCUR AHEAD OF SOME OF THESE
STORMS WITH STRONG OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS
LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  HORIZON CITY...
  FABENS...
  SIERRA BLANCA...
  FORT HANCOCK...
  CORNUDAS...
  LOMA LINDA...
  ESPERANZA...
  ACALA...
  QUITMAN CANYON...
  HUECO TANKS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:48 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth42 min
Jul 28, 9:18 PM MDTSevere Thunderstorm WarningEPZEl Paso42 min
Jul 28, 10:12 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr

Nearby

Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.